Tennessee, 2004

Flash Flood in Tennessee, June 22, 2004

June 22, 2004 · NWS MRX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 9:00 AM EST, 2 hours earlier.

Area forecast discussion, Jun 22, 9:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT TUE JUN 22 2004

.DISCUSSION...
LATEST RADAR DATA INDICATING A CLUSTER OF SHOWERS AND THUNDERSTORMS
OVER MIDDLE TN AND THE SOUTHERN CUMBERLAND PLATEAU ASSOCIATED WITH A
SHORTWAVE MOVING SLOWLY EAST INTO EAST TN. RAINFALL AMOUNTS WITH
THIS ACTIVITY ARE UP TO ONE HALF INCH PER HOUR. SKIES ARE MOSTLY
CLOUDY ACROSS THE FORECAST AREA EXCEPT IN THE EASTERN MOUNTAINS.
TEMPERATURES ARE IN THE LOWER TO MID 70S WITH DEWPOINTS IN THE UPPER
60S TO NEAR 70. LIFTED INDEX VALUES ARE AROUND -2 TO -3 AND ARE
FORECASTED TO REACH AROUND -4 TO -5 WITH CAPES FROM 500 SOUTH TO
1500 J/KG NORTHWEST THIS AFTERNOON. THE BEST INSTABILITY LATER TODAY
WILL BE ALONG THE NORTHWEST BORDER ALONG THE TN AND KY STATE LINE
AND EXTREME SW VA CLOSEST TO A COLD FRONT NOW ALONG THE OHIO RIVER
MOVING SLOWLY SOUTHEAST. ALTHOUGH ISOLATED SEVERE STORMS ARE
POSSIBLE THE MAIN THREAT TODAY WILL BE HEAVY RAIN IN THE CENTRAL TN
VALLEY WHERE HEAVY RAIN OCCURRED LAST NIGHT. AM CONSIDERING A FLOOD
WATCH FOR PARTS OF THE FORECAST AREA TONIGHT AND WEDNESDAY AS FRONT
BECOMES NEARLY ACROSS THE FORECAST AREA LATE TONIGHT AND WEDNESDAY.
ON UPDATE WILL ADJUST MAINLY SKY CONDITION WORDING.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jun 22, 2:47 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 AM EDT TUE JUN 22 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
347 AM EDT (247 AM CDT) TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TODAY AND TONIGHT.
VERY UNSTABLE AND MOIST AIRMASS WILL BE AHEAD OF THE APPROACHING
FRONT ALLOWING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING.  DUE TO THE VERY UNSTABLE ATMOSPHERE...SOME
OF THESE STORMS COULD BECOME SEVERE.  THE MAIN CONCERN WILL BE
DAMAGING DOWNBURSTS WINDS...HAIL UP TO NICKEL SIZE...AND HEAVY
RAINFALL.  LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

...HEAVY RAINS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...

THE COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS EAST TENNESSEE
WEDNESDAY AND WEDNESDAY NIGHT CONTINUING THE LIKELY CHANCES OF
SHOWERS AND THUNDERSTORMS.  SINCE THE STORMS MAY TRAIN WEST TO
EAST ALONG THE STALLED FRONT...LOCALLY HEAVY RAINFALL IS POSSIBLE...
WHICH MAY PRODUCE FLASH FLOODING.  RESIDENTS NEAR AREA STREAMS
WILL NEED TO ESPECIALLY KEEP ABREAST OF THE LATEST WEATHER FORECAST
FOR YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
SEVERE WEATHER AND LOCALIZED FLASH FLOODING.  ALSO...MAY BE
REQUIRED WEDNESDAY AND WEDNESDAY NIGHT DUE TO THE POTENTIAL OF
FLASH FLOODING OF STREAMS...LOW LYING AREAS...AND STREET FLOODING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Loudon

When
June 22, 11:00 AM EST to 1:30 PM EST
Where
Loudon County, Lenoir City
Reported by
LAW ENFORCEMENT
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Simpson Road West was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403846.